Alert archive / Wisconsin / Beach Hazards Statements in 2019

Beach Hazards Statement 14, NWS Green Bay, WI

September 29, 2019Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Sep 29, 2019, 3:36 AM CDT for Kewaunee County, Manitowoc County, Wisconsin. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2019, 3:36 AM CDT (08:36 UTC)
Expired
Sep 30, 2019, 1:00 AM CDT
In force
21 hr
Issued by
NWS Green Bay, WI

Counties Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 46 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WHUS43 KGRB 290836
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
336 AM CDT Sun Sep 29 2019

WIZ040-050-291645-
/O.NEW.KGRB.BH.S.0014.190929T0836Z-190930T0600Z/
Kewaunee-Manitowoc-
336 AM CDT Sun Sep 29 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Green Bay has issued a Beach
Hazards Statement, which is in effect through late tonight. 

* High wave action, strong currents, and dangerous swimming 
  conditions expected.

* Location...

  Beaches of Kewaunee County including Cresent Beach and City of 
  Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah
  Beach, and Red Arrow Beach.

* Strong east winds will bring waves of 3 to 5 feet to the Lake
  Michigan shores of northeast Wisconsin through late tonight, 
  resulting in dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$
1 follow-up statement
469 
WHUS43 KGRB 291525
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
1025 AM CDT Sun Sep 29 2019

WIZ040-050-292330-
/O.CON.KGRB.BH.S.0014.000000T0000Z-190930T0600Z/
Kewaunee-Manitowoc-
1025 AM CDT Sun Sep 29 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

 Beaches of Kewaunee County including Cresent Beach and City of 
Kewaunee Beach.

 Beaches of Manitowoc County including Point Beach, Neshotah  
Beach, and Red Arrow Beach.

* Strong east winds will bring waves of 3 to 5 feet to the Lake 
  Michigan shores of northeast Wisconsin through late tonight, 
  resulting in dangerous swimming conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Sep 29, 3:19 AM CDT, 17 minutes earlier.

Area forecast discussion, Sep 29, 3:19 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
319 AM CDT Sun Sep 29 2019

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 319 AM CDT Sun Sep 29 2019

The main forecast concern in the short-term portion of the forecast
will be the potential for showers and thunderstorms.

Today: As broad low pressure moves from the Rockies into the
Plains, WAA/moisture advection will continue to spread northward
(aloft) throughout the day. Forcing is expected to increase across
the area due largely to isentropic upglide building in from the
south throughout the day along with a shortwave lifting
northeastward into the area from the mid-Mississippi Valley. Some
additional forcing will also occur along a Theta-E gradient or
850mb warm front forecast to lift through the area from south to
north throughout the day. Elevated instability will be around
throughout the day with the 850mb warm front passing through, so
thunder will also be possible, largely across central into east-
central WI. This lines up with the lightning strikes seen to the
south of the area early in this forecast period. A more
concentrated area of showers and isolated thunderstorms will move
through early in the day with the aforementioned shortwave, while
the afternoon hours will likely see more isolated to scattered
showers and thunderstorms. In fact, the afternoon hours will
likely see more dry weather than wet weather. Highs are expected
to be in the 50s to low 60s, warmest east-central.

Tonight: The aforementioned low pressure system will continue to
shift slowly across the Plains, reaching southwest MN by daybreak
Monday. Ahead of the low, warm air and moisture advection will
continue to increase across the area through tonight. This will all
be ahead of the approaching surface warm front. This front is
forecast to be draped across the south half of WI into far southern
MN between 09Z and 12Z. In addition, enhanced convergence on the
nose of an 850mb LLJ will sneak into the area overnight before
slowly weakening. As forcing increases with the aforementioned
features and especially along and ahead of the warm front, the
potential for showers and a few thunderstorms will steadily increase
once again. Not expecting severe thunderstorms, but some heavy
rainfall could occur under any thunderstorms that do develop.
Additionally, some patchy to areas of fog will likely develop along
and ahead of the warm front tonight, especially with precipitable
water values between 1.5 and 2 inches. Fortunately, the front is
steadily lifting northward, so generally expecting between a quarter
and a half inch of rain over north-central into far northeast WI.
Locally higher totals are possible under any thunderstorms.
Overnight lows will occur through the late evening before slowly
warming overnight as the warm front lifts northward. Lows are
expected to be in the 50s to around 60.

Monday: The warm front will continue to lift northward through the
morning, pushing most of the showers, thunderstorms and patchy fog
into the Upper Peninsula of MI by mid morning. This will place much
of northeast WI in the warm sector, ahead of the approaching cold
front. A warm nose aloft will allow for capping through much of the
day, keeping the chances of precipitation fairly low across much of
the area from late morning into the afternoon hours. The next
significant chance of showers and thunderstorms will slowly arrive
across central portions of WI toward the very late afternoon hours.
In fact, the better chance will likely be delayed into the evening
hours, when the cold front shifts into the area. Any severe
weather potential would occur in the evening and overnight
hours.Temperatures will be much warmer with highs reaching into
the upper 70s and low 80s. Dewpoints are expected to increase in
the upper 60s to low 70s, which will make it feel more muggy than
its been recently.

.LONG TERM...Monday Night Through Saturday
Issued at 319 AM CDT Sun Sep 29 2019

Models remain consistent in showing a highly-amplified pattern
through mid-week with a western CONUS upper trough/southeast CONUS
upper ridge. The western trough finally ejects northeast through
the northern Plains (Wednesday), then east through northern
sections of the Great Lakes (Thursday-Thursday night). As this
occurs, the southeastern ridge will get flattened and retrograde
toward the southern Plains by late week. The main concern remains
heavy rains from Monday night into Wednesday with potential
flooding, both urban and river. Temperatures for the most part to
be at or below normal.

Shower/thunderstorm chances to be on the increase Monday evening
as a cold front pushes east and runs into a marginally unstable
air mass. Even with MUCAPES dropping to around 1K J/KG with the
loss of daytime heating, that could be enough to interact with
bulk shear of 30-45 knots and lift from the front to generate a
few stronger storms, especially over central WI. Besides the
storms, another concern to be heavy rain with PW values pushing
2.0" which is 3-4 standard deviations above normal. Min
temperatures to range from the middle 50s to around 60 degrees
north-central WI, middle to upper 60s east-central WI.

The cold front is still forecast to slow its forward progress
across WI as it become parallel to the mean flow aloft on Tuesday.
Moisture pooling along the front, combined with a surface wave
riding the front, will make for a rather soggy day across
northeast WI. While some rumbles of thunder are expected, heavy
rain to be the main threat with some models suggesting over an
inch of rain during the day. This much precipitation falling on
already saturated ground will raise the concern for flooding (both
urban and river). Max temperatures Tuesday to be in the lower to
middle 60s north-central, lower to middle 70s east-central WI.

The threat for heavy rain will continue mainly over central/east-
central WI into Tuesday night as the cold front edges southward
toward the WI/IL border. Exactly how much additional precipitation
will fall may depend on whether additional waves of low pressure
ride the boundary across southern WI. Even without the surface
waves, ongoing flooding concerns to persist. Min temperatures to
drop into the lower to middle 40s north-central, mainly lower 50s
east-central. By Wednesday, the front should have sagged far
enough south to at least remove the threat for heavy rain from any
part of the forecast area. However, the chance for lingering light
showers to persist through the day with a 150 knot upper jet
overhead and weak shortwaves moving northeast within the southwest
flow aloft. Max temperatures to be noticeably cooler with readings
of lower to middle 50s north, middle to upper 50s south.

While rain chances to become more spotty in nature, we will need
to continue carrying pops in the forecast for Wednesday night
into Thursday as a mid-level shortwave trough moves into the Great
Lakes region. Rainfall amounts are expected to generally be on
the light side as gulf moisture is cut-off by the cold front to
our south. More clouds and a north wind will only allow
temperatures on Thursday to reach around 50 degrees north, lower
to middle 50s south.

Precipitation chances should finally diminish Thursday night as
the shortwave trough shifts east and an area of high pressure
builds toward WI. Look for a gradual decrease in clouds and with
only a light north-northwest wind/cool air mass aloft (8H
temperatures around 0C), expect some patchy frost to develop over
northern WI. The high pressure to be situated over the Great Lakes
on Friday, providing for partly cloudy skies and max temperatures
in the lower to middle 50s north, middle to upper 50s south.

After a quiet Friday night, models disagree with the timing of the
next shortwave trough/surface cold front combination next
Saturday. The GFS has slowed the approach of this system, allowing
dry air from the departing high pressure to keep us dry through
the day. The ECMWF is much faster and has a chance of showers
reaching northeast WI by Saturday morning. For now, have followed
the consensus solution which does bring small chance pops to the
region. Obviously, the rain/no rain will impact temperatures and
have kept readings just a touch below normal.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1053 PM CDT Sat Sep 28 2019

High clouds have streamed in over the TAF sites late this evening
ahead of an approaching warm front. Cloud bases will continue to
lower overnight and into Sunday with an increasing chance for
showers as a warm front pushes north toward Wisconsin. MVFR
conditions will spread across the area Sunday morning and flying
conditions are likely to get worse into the IFR category during
the afternoon and evening hours. Although there is a chance for a
rumble of thunder at times Sunday, the chance is too low to
include at any of the TAF sites.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through late tonight for WIZ040-050.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Sep 29, 3:21 AM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
321 AM CDT Sun Sep 29 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
321 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms across east-central
Wisconsin today. The chance of thunderstorms expands to include
all of northeast Wisconsin tonight. None of these storms are
expected to become severe.

Waves of 3 to 5 feet may cause hazardous swimming conditions on
Lake Michigan beaches in Kewaunee County and Manitowoc County
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue at times from Monday through
Wednesday. Some thunderstorms may become strong or severe Monday
night and produce large hail and damaging winds. Several rounds of
locally heavy rain are possible early this week and may lead to
localized flooding. This includes the potential for rivers to
reach, or even surpass flood stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-300830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
321 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty east winds today will create conditions hazardous to small
craft, mainly from Algoma southward.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times from Monday through Wednesday.
Any storms that develop will pose a hazard to boaters on the lake
and bay.

Gusty southwest winds could also create conditions hazardous to
small craft on Monday.

Cooley/Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:26 AM CDTSmall Craft AdvisoryGRB22 hr

Nearby

Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.